Pseudotumour cerebri associated with mycoplasma pneumoniae infection and treatment with levofloxacin: A case report

Research output: Contribution to journalArticle

Abstract

Background: Idiopathic intracranial hypertension (IIH), also known as pseudotumour cerebri syndrome (PTCS), is characterized by the presence of signs and symptoms of raised intracranial pressure without evidence of any intracranial structural cause and with normal cerebrospinal fluid microscopy and biochemistry. Obesity, various systemic diseases and endocrine conditions, and a number of medications are known to be risk factors for PTCS. The medications commonly associated with PTCS are amiodarone, antibiotics, corticosteroids, cyclosporine, growth hormone, oral contraceptives, vitamin A analogues, lithium, phenytoin, NSAIDs, leuprolide acetate, and some neuroleptic drugs. In relation to antibiotics, quinolones may cause intracranial hypertension, and most reported cases of quinolone-induced intracranial hypertension were associated with nalidixic acid, ciprofloxacin, ofloxacin, or pefloxacin. Literature reports of levofloxacin-induced PTCS are rare. Some authors recently hypothesized that Mycoplasma pneumoniae may trigger PTCS. Case presentation: We report on a 14-year-old overweight White Italian boy who suffered headache, diplopia, and severe bilateral papilloedema after a Mycoplasma pneumoniae infection, exacerbated on levofloxacin intake. A spontaneous improvement in headache and a reduction in diplopia was seen during hospitalisation. Oral acetazolamide therapy led to the regression of papilloedema in about five months. No permanent eye damage has been observed in our patient to date. Conclusions: PTCS pathophysiology may be multifactorial and its specific features and severity may be a consequence of both constitutional and acquired factors interacting synergistically. It may be useful for paediatricians to know that some antibiotics may have the potential to precipitate PTCS in patients who already have an increased CSF pressure due to a transitory imbalanced CSF circulation caused by infections such as Mycoplasma pneumoniae, with headache being the first and most sensitive, but also the least specific, symptom.

Original languageEnglish
Article number4
JournalBMC Pediatrics
Volume19
Issue number1
DOIs
Publication statusPublished - Jan 5 2019

Keywords

  • Intracranial hypertension
  • Levofloxacin
  • Mycoplasma pneumoniae
  • Paediatric
  • Pseudotumour cerebri syndrome

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Pseudotumour cerebri associated with mycoplasma pneumoniae infection and treatment with levofloxacin: A case report'. Together they form a unique fingerprint.

  • Cite this